Study links THC-O acetate with severe lung disease

Be at the forefront of the latest cannabis scientific research. Register to attend the The Emerald Conference by MJBizScience, March 1-3 in San Diego.

 


A study from the Journal of Medical Toxicology links smoking THC-O acetate, an emerging synthetic cannabinoid, with the potential to trigger the same lung illness that resulted in dozens of deaths and thousands of illnesses during the vape crisis in 2019 and early 2020.

The researchers contend that when THC-O acetate is heated, it can produce ketene, a toxicant linked to e-cigarette or vaping use-associated lung injury, or EVALDI.

The lung illness has been cited in more than 2,800 hospitalizations and 68 deaths since 2019, according to the Centers for Disease and Control.

Symptoms include shortness of breath, fever and chills, cough, vomiting, diarrhea, headache, dizziness, rapid heart rate and chest pain.

Consumer concerns prompted California NORML to issue a warning Jan. 9 that THC-O acetate is one of several cannabinoids derived from hemp that have not been tested for safety in humans.

“Cal NORML strongly advises consumers to avoid hemp products with psychoactive cannabinoids, especially novel ones stronger than THC, whose safety is particularly suspect,” the organization warned.

Products containing THC-O acetate are readily available online and through various unlicensed sources nationwide.

The sale of psychoactive hemp derivatives was legalized in the 2018 Farm Bill.